Wisconsin, 2011

Winter Weather in Wisconsin, March 22, 2011

March 22, 2011 · NWS ARX · 1 event in 1 county or zone

Rain fell across much of southwest Wisconsin during the evening of the 22nd and in some locations temperatures dipped below freezing to create icy roads. One fatality occurred on State Highway 27 in the southern part of Vernon County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Rain fell across much of southwest Wisconsin during the evening of the 22nd and in some locations temperatures dipped below freezing to create icy roads. One fatality occurred on State Highway 27 in the southern part of Vernon County. A total of three accidents were reported across the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 22, 2:17 PM CST, 6 hours 38 minutes earlier.

Area forecast discussion, Mar 22, 2:17 PM CST, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
317 PM CDT TUE MAR 22 2011

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

DYNAMIC SPRING WEATHER IS CERTAINLY UPON US. ANOTHER VERY
COMPLICATED AND LENGTHY FORECAST WITH SEVERAL DIFFERENT HAZARDS TO
FOCUS ON AT LEAST FOR TONIGHT.

OVERNIGHT AND MORNING PRECIPITATION HAS MAINLY SHIFTED EAST OF THE
AREA WITH RAINFALL TOTALS OF 0.5 TO 1.0 INCH. SOME SMALL HAIL OR
SLEET ALSO FELL WITH STRONGER STORMS WITH 1-2 INCHES OF SLUSHY...WET
SNOW MAINLY ALONG AND NORTHEAST OF INTERSTATE 94. MEANWHILE NEXT
BATCH OF PRECIPITATION IS BREAKING OUT TO THE SOUTHWEST.

WHILE UPPER LOW IS STILL MOVING OUT OF THE CENTRAL ROCKIES...STRONG
SHORT WAVE TROUGH IS EJECTING ACROSS KANSAS. LEFT EXIT REGION OF
ASSOCIATED UPPER JET ALSO COMING INTO PLAY WITH COPIOUS LIFT
EXPECTED TO BLOSSOM MORE SHOWERS AND THUNDERSTORMS THIS EVENING. LOW
LEVEL MOSITURE TRANSPORT NOT AS IMPRESSIVE AS LAST NIGHT BUT STILL
DECENT AND PRECIPITABLE WATER VALUES REMAIN 200 TO 250 PERCENT ABOVE
NORMAL. MEANWHILE SURFACE LOW WAS ACROSS SOUTHEAST NEBRASKA AS OF
19Z WITH WARM FRONT LOCKED UP ACROSS SOUTHERN IOWA. PRECIPITATION
AND COOLER EASTERLY FLOW ACROSS GREAT LAKES WILL KEEP WARM FRONT
FROM LIFTING TOO FAR NORTH TONIGHT.

INSTABILITY REMAINS LIMITING FACTOR FOR SEVERE WEATHER ASSOCIATED
WITH THUNDERSTORMS. AS CONVECTION FIRES NEXT FEW HOURS...EXPECT
NORTHEAST MOVEMENT THAT WILL MAKE STORMS MORE AND MORE ELEVATED.
SOME STORMS COULD TAP INTO THE LIMITED AMOUNT OF MOST UNSTABLE CAPE
ESPECIALLY IN HIGH SHEAR ENVIRONMENT AND AMOUNT OF LIFT AVAILABLE.
THESE STORMS COULD LEAD TO SOME LARGE HAIL BEFORE QUICKLY
DISSIPATING AS THEY MOVE INTO FAR MORE STABLE AIR. DO NOT SEE STORMS
BECOMING SURFACED BASED WITH WARM FRONT TO THE SOUTH SO TORNADO
THREAT EXPECTED TO REMAIN SOUTH OR WEST.

OUTSIDE OF HAIL THREAT...ADDITIONAL RAINFALL IS NEXT CONCERN. COULD
EASILY SEE AN ADDITIONAL 1.0 TO 1.5 INCHES OF RAIN TONIGHT IN MOST
AREAS...PERHAPS EVEN SOME ISOLATED HIGHER AMOUNTS. THIS WOULD BRING
2-DAY TOTALS TO 2-3 INCHES OF RAIN. MANY CURRENT RIVER FORECASTS
HAVE THIS TAKEN INTO ACCOUNT BUT EXTRA RAIN WILL CERTAINLY NOT HELP.
WILL CONTINUE FLOOD WATCH FOR MULTIPLE HIGH WATER CONCERNS.

COOLER EAST FLOW AROUND LARGE CANADIAN HIGH IS WORKING WITH DYNAMIC
COOLING TO KEEP PRECIPITATION MIXED OR FROZEN IN NORTH CENTRAL
WISCONSIN. SHORT RANGE FORECAST ENSEMBLES AND CLOSE ANALYSIS OF
FORECAST SOUNDINGS SHOW POSSIBILITIES FOR JUST ABOUT ANY
PRECIPITATION TYPE WITH DEEP LAYER HOVERING AROUND THE FREEZING
MARK. AS ADDITIONAL PRECIPITATION BREAKS OUT TONIGHT...EXPECT AREAS
ALONG AND NORTH OF INTERSTATE 94 TO BATTLE A MIX OF HEAVY WET SNOW
AND SLEET...WITH A THUNDERSTORM ALSO POSSIBLE. MIX OF PRECIPITATION
AND AMOUNT OF MELTING WILL MAKE HIGHER SNOWFALL TOTALS LESS LIKELY
IN MY OPINION BUT GIVEN AMOUNT OF MOISTURE AVAILABLE AND PERSISTANT
MID LAYER FRONTOGENETIC FORCING WILL KEEP HIGH TOTALS IN THERE FOR
NOW WITH WARNING.

UPPER LOW MIGRATES BY ON WEDNESDAY SO BULK OF HEAVIER PRECIPITATION
WILL CUT OFF AND JUST LINGERING SNOW TO BATTLE AS COLDER AIR SWEEPS
IN FOR ALL AREAS. ANY MIXED PRECIPITATION TYPES WILL SWITCH OVER TO
ALL SNOW BUT ADDITIONAL ACCUMULATIONS WILL BE ON THE MINOR SIDE.
THIS LIGHT PRECIPITATION TREND WILL END BY LATER IN THE WEEK AS
UPPER LOW EXITS.

WEAK IMPULSE ON FRIDAY COULD BRING NEXT LIGHTER PRECIPITATION
CHANCES BUT UNCERTAIN AT THIS POINT IF THAT MIGHT STAY BY TO THE
SOUTH. HAVE SMALL RAIN/SNOW CHANCES RIDING FOR NOW WHICH LOOKS GOOD.

.LONG TERM...SATURDAY THROUGH TUESDAY

LARGE EASTERN CANADIAN UPPER TROUGH IN OUTER PERIODS WILL LIKELY
BLOCK AND SPLIT FLOW FOR NORTHERN MIDWEST. BESIDES COLDER THAN
NORMAL TEMPERATURES...MORE ACTIVE FLOW WITH SHORT WAVES MOVING OFF
WEST COAST COULD VERY WELL STAY SOUTH OF THE AREA BRINGING MUCH
NEEDED DRIER PERIOD OF WEATHER. CONSISTANT SIGNALS FROM RUN TO RUN
AND 22.12Z GFS/ECMWF STILL SUGGEST SURFACE HIGH WILL KEEP THINGS
QUIET WITH BOUNDARY AND HIGHER MOISTURE REMAINING CLOSER TO MID
MISSISSIPPI VALLEY.

&&

.AVIATION...TONIGHT THROUGH WEDNESDAY

LOW PRESSURE SYSTEM MOVING ACROSS THE THE UPPER MISSISSIPPI RIVER
VALLEY WILL BRING SHOWERS AND THUNDERSTORMS TO THE TAF SITES THIS
EVENING. A WARM FRONT IS EXPECTED TO LIFT INTO CENTRAL IOWA THIS
EVENING AS SURFACE LOW PRESSURE DEEPENS AND MOVES INTO WESTERN IOWA.
ABUNDANT MOISTURE WILL SURGE NORTHWARD OVER THE WARM FRONT WITH
SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE REGION. IFR TO LIFR
CONDITIONS CAN BE EXPECTED AT KRST THIS EVENING AND INTO THE
OVERNIGHT HOURS WITH CEILINGS LOWERING TO AROUND 100 FT BY 23.00.
IFR CONDITIONS CAN BE EXPECTED AT KLSE WITH CEILINGS LOWERING TO
AROUND 700 FT BY 23.01. THE BEST CHANCE FOR THUNDERSTORMS AT THE TAF
SITES WILL BE DURING THE EVENING HOURS. COLDER AIR WILL FILTER INTO
THE REGION LATE THIS EVENING INTO THE OVERNIGHT HOURS AS THE LOW
MOVES INTO NORTHERN ILLINOIS WITH THE RAIN SWITCHING OVER TO SNOW.
FORECAST SOUNDINGS SHOWING THE LOSS OF ICE CRYSTALS ALOFT AFTER 10Z
ACROSS MUCH OF THE AREA...RESULTING IN A PERIOD OF DRIZZLE AT THE
TAF SITES. IT APPEARS THAT SURFACE TEMPERATURES WILL BE COLD ENOUGH
TO RESULT IN A PERIOD OF FREEZING DRIZZLE. HAVE ADDED FREEZING
DRIZZLE TO THE TAFS STARTING AT 23.11 AND PERSISTING THROUGH
WEDNESDAY MORNING. THE SATURATED LAYER MAY BE DEEP ENOUGH TO ALLOW
FOR A PERIOD OF FREEZING RAIN...OR LIGHT SNOW DEPENDING ON HOW MUCH
COLD AIR MOVES IN ALOFT. LOW CONFIDENCE AT THIS TIME FOR FREEZING
RAIN OR SNOW...SO ELECTED TO GO WITH FREEZING DRIZZLE. THE DRIZZLE
IS EXPECTED TO SWITCH OVER TO LIGHT SNOW AND TAPER OF LATE WEDNESDAY
MORNING INTO WEDNESDAY AFTERNOON AS COLD HIGH PRESSURE BUILDS IN.

&&

.HYDROLOGY...

AS MENTIONED ABOVE OVERNIGHT RAIN IS KEEPING TRIBUTARIES STEADY OR
BACK ON THE RISE. NUMEROUS FLOOD STATEMENTS AND WARNINGS ALREADY IN
PLACE. MEANWHILE THE MISSISSIPPI RIVER CONTINUES THE SLOW CLIMB
REACHING FLOOD STAGE IS MOST AREAS TOWARDS THIS WEEKEND.

RAINFALL WE SEE NEXT 12 HOURS /TONIGHT/ WILL BE THE MAIN CONCERN AND
SHOULD BE LAST SHOT OF HEAVY RAIN FOR AWHILE LUCKILY. ANOTHER INCH
TO INCH AND A HALF CERTAINLY POSSIBLE WITH ISOLATED HIGHER AMOUNTS
NEAR STRONGER STORMS. KEEPING FLOOD WATCH GOING SINCE MOST AREA
RIVERS WILL CONTINUE THE CLIMB. LINGERING PRECIPITATION WEDNESDAY
INTO THURSDAY SHOULD NOT ADD ENOUGH TO CAUSE ADDITIONAL PROBLEMS.

WITH DRIER TRENDS TOWARDS WEEKS END...HOPE TRIBUTARIES CAN REBOUND
AND BEGIN FALLING BY WEEKEND BUT MISSISSIPPI RIVER WILL CONTINUE TO
CLIMB.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLOOD WATCH THROUGH WEDNESDAY EVENING FOR WIZ032-WIZ033-WIZ034-
     WIZ041-WIZ042-WIZ043-WIZ044-WIZ053-WIZ054-WIZ055-WIZ061.

     WINTER WEATHER ADVISORY THROUGH 7 PM CDT WEDNESDAY FOR
     WIZ034-WIZ043-WIZ044.

     WINTER STORM WARNING THROUGH 7 PM CDT WEDNESDAY FOR
     WIZ017-WIZ029.

MN...FLOOD WATCH THROUGH WEDNESDAY EVENING FOR MNZ079-MNZ086-MNZ087-
     MNZ088-MNZ094-MNZ095-MNZ096.

IA...FLOOD WATCH THROUGH WEDNESDAY EVENING FOR IAZ008-IAZ009-IAZ010-
     IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.

&&

SHORT/LONG TERM...SHEA
AVIATION..........WETENKAMP
HYDROLOGY.........SHEA
Hazardous weather outlook, Mar 22, 12:51 PM CST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
151 PM CDT TUE MAR 22 2011

WIZ017-029-231100-
CLARK-TAYLOR-
151 PM CDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

SNOW IS EXPECTED ACROSS THE AREA TONIGHT...POSSIBLY MIXED WITH
SLEET AT TIMES. SOME THUNDER COULD OCCUR THIS EVENING AS WELL.
SNOW COULD BE HEAVY WITH SNOWFALL RATES LOCALLY ENHANCED
WHERE THE THUNDER OCCURS. SNOW ACCUMULATIONS OF 5 TO 8 INCHES ARE
POSSIBLE THROUGH TONIGHT AND A WINTER STORM WARNING IS IN
EFFECT.

THE POTENTIALLY HEAVY PRECIPITATION...ON TOP OF SATURATED GROUNDS
FROM RECENT RAIN AND SNOW MELT...WILL KEEP RIVER LEVELS ON THE
RISE. STREAMS AND RIVERS COULD REACH OR EXCEED FLOOD STAGE OVER THE
NEXT FEW DAYS. THOSE WITH RIVER INTERESTS SHOULD CONTINUE TO PAY
CLOSE ATTENTION TO THE LATEST FORECASTS THROUGH THIS COMING WEEK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MAINLY LIGHT SNOW IS EXPECTED THROUGH WEDNESDAY...BUT SOME LIGHT
FREEZING DRIZZLE COULD OCCUR WEDNESDAY MORNING. BY THE TIME THE
PRECIPITATION ENDS...STORM TOTAL SNOW ACCUMULATIONS OF 6 TO 12
INCHES ARE EXPECTED. ONLY MINOR ICE ACCUMULATIONS FROM THE SLEET AND
FREEZING DRIZZLE SHOULD OCCUR. THE WINTER STORM WARNING IS IN EFFECT
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

PRECIPITATION REPORTS...INCLUDING SNOW ACCUMULATIONS...OR ANY HIGH
RIVER LEVELS WOULD BE APPRECIATED THE NEXT FEW DAYS.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ034-043-044-231100-
ADAMS-JACKSON-JUNEAU-
151 PM CDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A MIXTURE OF RAIN...SNOW...SLEET AND THUNDER IS EXPECTED THIS
EVENING. AFTER MIDNIGHT...MAINLY SNOW...OCCASIONALLY MIXED WITH SOME
SLEET...IS EXPECTED. RAINFALL AMOUNTS OF 1 TO 2 INCHES ALONG WITH
SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED TONIGHT. A
FLOOD WATCH AND WINTER WEATHER ADVISORIES ARE IN EFFECT.

THE POTENTIALLY HEAVY PRECIPITATION...ON TOP OF SATURATED GROUNDS
FROM RECENT RAIN AND SNOW MELT...WILL KEEP RIVER LEVELS ON THE
RISE. STREAMS AND RIVERS COULD REACH OR EXCEED FLOOD STAGE OVER THE
NEXT FEW DAYS. THOSE WITH RIVER INTERESTS SHOULD CONTINUE TO PAY
CLOSE ATTENTION TO THE LATEST FORECASTS THROUGH THIS COMING WEEK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MAINLY LIGHT SNOW IS EXPECTED WEDNESDAY BUT IT COULD OCCASIONALLY
BE MIXED WITH SOME FREEZING DRIZZLE THROUGH THE MORNING. STORM TOTAL
SNOW ACCUMULATIONS OF 1 TO 4 INCHES WITH ONLY MINOR ICE
ACCUMULATIONS EXPECTED. THE FLOOD WATCH AND WINTER WEATHER
ADVISORIES ARE IN EFFECT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

PRECIPITATION REPORTS...INCLUDING SNOW ACCUMULATIONS...OR ANY HIGH
RIVER LEVELS WOULD BE APPRECIATED THE NEXT FEW DAYS.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-042-
053>055-061-231100-
ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-
FLOYD-GRANT-HOUSTON-HOWARD-LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-
RICHLAND-TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
151 PM CDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND WESTERN AND SOUTHWESTERN WISCONSIN.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH THIS
EVENING. LOCALLY HEAVY RAIN WILL BE THE MAIN THREAT FOR THE ENTIRE
AREA FROM THE THUNDERSTORMS WITH 1 TO 2 INCHES OF RAINFALL
POSSIBLE. FOR NORTHEAST IOWA INTO SOUTHWEST WISCONSIN...THERE IS A
CHANCE THAT SOME OF THE THUNDERSTORMS COULD PRODUCE SOME SEVERE
WEATHER. THE BEST TIME FOR SEVERE WEATHER APPEARS TO BE BETWEEN 5 PM
AND 10 PM...WITH LARGE HAIL THE MAIN THREAT.

AFTER MIDNIGHT...LOOK FOR A MIXTURE OF RAIN...SNOW AND SLEET NORTH
OF THE IOWA/MINNESOTA BORDER WITH RAIN AND SLEET POSSIBLE ELSEWHERE.
A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING.

A MIXTURE OF RAIN AND SNOW IS EXPECTED FOR WEDNESDAY WITH LITTLE OR
NO ACCUMULATION EXPECTED. THE FLOOD WATCH REMAINS IN EFFECT THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

ANY HAIL REPORTS WOULD BE APPRECIATED LATE THIS AFTERNOON THROUGH
THIS EVENING. PRECIPITATION REPORTS AND HIGH RIVER LEVELS WOULD BE
APPRECIATED THE NEXT FEW DAYS.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

JW/04

In the hours before

Local storm report, Mar 22, 6:14 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
714 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             MARBLE ROCK             42.96N 92.87W
03/22/2011  E0.75 INCH       FLOYD              IA   PUBLIC

            PUBLIC ESTIMATED PENNY SIZE HAIL IN THE CITY OF MARBLE
            ROCK

&&

DTJ
Special weather statement, Mar 22, 6:50 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
750 PM CDT TUE MAR 22 2011

IAZ010-011-MNZ096-230130-
ALLAMAKEE-HOUSTON-WINNESHIEK-
750 PM CDT TUE MAR 22 2011

...STRONG THUNDERSTORMS MOVING ACROSS THE AREA...

A COMPLEX OF STRONG THUNDERSTORMS WAS MOVING NORTH ACROSS NORTHEAST
IOWA THIS EVENING. THESE THUNDERSTORMS WILL BE AFFECTING NORTHERN
WINNESHIEK...SOUTHEASTERN FILLMORE...NORTHWEST ALLAMAKEE AND SOUTHERN
HOUSTON COUNTIES THROUGH 830 PM. THE STRONGER STORMS WILL BE CAPABLE
OF PRODUCING DIME SIZED HAIL AND HEAVY DOWNPOURS OF RAIN.

RABERDING
Local storm report, Mar 22, 7:00 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
800 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             2 NW LAWLER             43.09N 92.18W
03/22/2011  E0.75 INCH       CHICKASAW          IA   PUBLIC

            PUBLIC REPORTED DIME SIZE HAIL

&&

DTJ
Local storm report, Mar 22, 7:20 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
820 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             WAUCOMA                 43.06N 92.03W
03/22/2011  E0.88 INCH       FAYETTE            IA   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTED NICKEL SIZE IN THE
            NORTHWEST CORNER OF FAYETTE COUNTY.

&&

DTJ
Local storm report, Mar 22, 7:57 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0857 PM CDT TUE MAR 22 2011

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     SNOW             MEDFORD                 45.14N 90.35W
03/22/2011  E2.0 INCH        TAYLOR             WI   PUBLIC

&&
OBSERVATIONS ARE COLLECTED FROM A VARIETY OF SOURCES WITH VARYING
EQUIPMENT AND EXPOSURE.  NOT ALL DATA LISTED IS CONSIDERED OFFICIAL.
Local storm report, Mar 22, 8:15 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0915 PM CDT TUE MAR 22 2011

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     SNOW             MEDFORD                 45.14N 90.35W
03/22/2011  E2.0 INCH        TAYLOR             WI   PUBLIC

0905 PM     SNOW             NEILLSVILLE 4NNE        44.61N 90.56W
03/22/2011  E2.8 INCH        CLARK              WI   PUBLIC

0914 PM     SNOW             ABBOTSFORD              44.94N 90.33W
03/22/2011  E2.5 INCH        CLARK              WI   PUBLIC

&&
OBSERVATIONS ARE COLLECTED FROM A VARIETY OF SOURCES WITH VARYING
EQUIPMENT AND EXPOSURE.  NOT ALL DATA LISTED IS CONSIDERED OFFICIAL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Vernon

When
March 22, 8:55 PM CST
Where
Vernon forecast zone
Deaths
0 direct, 1 indirect
Property damage
$2,000
Reported by
Newspaper
Coordinates
43.594, -90.834 (the zone’s center; the record gives no point)

One person was killed in an accident on State Highway 27 in the southern part of the county when a car slid off an icy road. Rain fell across the region during the evening and in some locations the temperature dipped below freezing to create the icy conditions. A total of three accidents were reported across the county.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Vernon2011-03-2269FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290503.